Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Apr 13, 2020, 8:50 AM EDT for 4 counties in North Carolina. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2020, 8:50 AM EDT (12:50 UTC)
- Expired
- Apr 13, 2020, 9:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 9:09 AM EDT | TORNADO | 5 Sse Currie, NC | SOFTWOOD TREE TRUNKS SNAPPED AND EF1 DAMAGE OBSERVED. THIS WAS BEGINNING POINT OF THE FIRST PENDER COUNTY TORNADO. |
| Apr 13, 9:22 AM EDT | TSTM WND DMG | 4 Wnw Rocky Point, NC | MULTIPLE TREES AND POLES DOWN ON THE 3400 BLOCK LITTLE KELLY RD |
| Apr 13, 9:24 AM EDT | TORNADO | 3 Ssw St. Helena, NC | TORNADO REPORTED ON GROUND NEAR 13569 ASHTON RD IN PENDER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 5:01 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 539 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
067
WFUS52 KILM 131250
TORILM
NCC017-019-047-141-131315-
/O.NEW.KILM.TO.W.0006.200413T1250Z-200413T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
850 AM EDT Mon Apr 13 2020
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Western Pender County in southeastern North Carolina...
Southeastern Bladen County in southeastern North Carolina...
North central Brunswick County in southeastern North Carolina...
Northeastern Columbus County in southeastern North Carolina...
* Until 915 AM EDT.
* At 850 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Freeman, or 19 miles east of Whiteville, moving
northeast at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sandyfield, Riegelwood and Delco around 855 AM EDT.
Northwest around 900 AM EDT.
The Borough, Currie, Montague, Point Caswell and Rooks around 905
AM EDT.
Malpass Corner, Long Creek and Wards Corner around 910 AM EDT.
Ashton around 915 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Bolton, Atkinson, East Arcadia and St. Helena.
This includes the following highways...
Interstate 40 between mile markers 406 and 409.
US Route 74 between mile markers 407 and 424.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3418 7840 3428 7851 3464 7804 3444 7784
TIME...MOT...LOC 1250Z 234DEG 62KT 3428 7837
TORNADO...RADAR INDICATED
HAIL...<.75
$$
211 follow-up statement
899
WWUS52 KILM 131302
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
902 AM EDT Mon Apr 13 2020
NCC017-131311-
/O.CAN.KILM.TO.W.0006.000000T0000Z-200413T1315Z/
Bladen NC-
902 AM EDT Mon Apr 13 2020
...THE TORNADO WARNING FOR SOUTHEASTERN BLADEN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until noon EDT for southeastern
North Carolina.
LAT...LON 3424 7828 3434 7836 3437 7833 3440 7826
3446 7818 3448 7820 3448 7821 3464 7804
3444 7784
TIME...MOT...LOC 1301Z 234DEG 62KT 3440 7817
$$
NCC019-047-141-131315-
/O.CON.KILM.TO.W.0006.000000T0000Z-200413T1315Z/
Pender NC-Brunswick NC-Columbus NC-
902 AM EDT Mon Apr 13 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR WESTERN
PENDER...NORTH CENTRAL BRUNSWICK AND EAST CENTRAL COLUMBUS
COUNTIES...
At 901 AM EDT, a severe thunderstorm capable of producing a tornado
was located near The Borough, or 14 miles northwest of Leland, moving
northeast at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
The Borough, Currie, Montague and Rooks around 905 AM EDT.
Malpass Corner, Long Creek and Wards Corner around 910 AM EDT.
Ashton and Rocky Point around 915 AM EDT.
Other locations impacted by this tornadic thunderstorm include St.
Helena and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3424 7828 3434 7836 3437 7833 3440 7826
3446 7818 3448 7820 3448 7821 3464 7804
3444 7784
TIME...MOT...LOC 1301Z 234DEG 62KT 3440 7817
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 13, 5:08 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 13, 5:08 AM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
508 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A line of strong to severe thunderstorms will approach and
cross the area through the morning hours. Slightly cooler air
will follow, with rain chances again Tuesday night and
Wednesday. A third system may bring rain chances for the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
A pair of upper level shortwaves, one across KY and another in the
western Great Lakes, are supporting deep low pressure across the
Ohio Valley. The gradient out ahead of this low is creating
widespread strong winds across the East. Unstable air across the
Southeast coupled with strong and veered wind profiles has led to
severe weather overnight across AL/GA, and this should spread
eastward across the Carolinas this morning.
There are several facets to this weather situation with significant
impacts on our area:
1) Strong synoptic winds of 25-35 mph may gust to 45+ mph even
outside of thunderstorms this morning. Upstream VWPs confirm model
forecasts of 50 knot winds developing within 2000 feet of the
surface. A wind advisory will remain in effect through mid-afternoon.
2) Surface-based CAPE near 1000 J/kg plus 0-1 km helicity values
over 400 m^2/s^2 should exist across our area as the squall line
advances eastward this morning. Synoptic models are slightly faster
than the HREF, but both show the storms reaching the Pee Dee region
between 7-9 AM, the Grand Strand between 10 AM-noon, and the Cape
Fear coast between 11 AM-1 PM. A linear/squall line convective mode
appears most likely at this point which favors straight-line winds,
however any break in the line could allow a tornado to spin up given
large helicity and surprisingly steep lapse rates aloft. I
anticipate multiple reports of wind damage before the day is done. A
tornado watch is now in effect through noon.
3) Storm total precipitation of 1 to 2 inches is expected. A large
percentage of this rain should come down almost at once, potentially
leading to minor flooding.
Behind the storms this afternoon clearing skies should develop with
winds veering southwest. Highs should range from 80-85, warmest
inland. Wind speeds should diminish considerably tonight as the low
moves well up into Canada. The actual surface cold front should move
off the coast overnight with winds becoming northerly. Weak low
pressure will begin to develop along the front just offshore on
Tuesday, however moisture return appears to wait until after dark
and I'll maintain a dry forecast.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Baroclinic zone draped along or near the coast will remain
active Tuesday night into Wednesday and we are maintaining the
likely to categorical pops. The higher values are along the
coast dropping off as you move north and westward. A short wave
moving across the Great Lakes Region should clean everything out
late Wednesday night into Thursday morning. The trend for
temperatures will be cooler with lows in the lower to middle 50s
Wednesday and rain cooled highs in the lower to middle 60s
later in the day. With clearing skies and little in the way of
winds lows Thursday morning should drop off to the lower 40s or
so.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
No wholesale changes with the morning forecast regarding the
extended forecast. Cool and dry conditions will prevail Thursday
and Friday. Guidance still shows a broad and unorganized system
moving quickly across for the weekend. These system remain
separate and there are some timing differences between the GFS
and ECMWF. We have maintained pops in the forecast but with low
chance to even slight values trending slowly up.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strengthening south winds early this morning should peak ahead
of a strong convective line expected to sweep west to east
across the eastern Carolinas after daybreak. Surface winds
should reach 25-30 knots with gusts around 40 knots. Just above
the surface even stronger south winds are expected with 55 knot
speeds probable between 1000-2000 feet AGL, meeting LLWS
criteria. Strong to severe thunderstorms moving across the area
between 12Z-17Z may mix these stronger winds down to the
surface with convective gusts of 50 knots possible. Behind this
convective line, ceilings should clear out but breezy southwest
winds will continue through sunset.
Extended Outlook...VFR is expected behind the front Monday
night, but MVFR conditions may redevelop late Tuesday into
Wednesday as the front returns north.
&&
.MARINE...
A strong area of low pressure moving across the Great Lakes will
push a cold front eastward across the Carolinas today, moving off
the coast tonight. Exceptionally strong south winds ahead of this
front should reach 30-35 knots sustained speeds later this morning
with gusts over 40 knots expected. In addition to winds, a line of
strong to severe thunderstorms should advance off the coast late
this morning or early this afternoon. Convective wind gusts within
these storms could exceed 50 knots. Seas have already built to 7-10
feet and should build by another 2-3 feet today. A High Surf
Advisory has been issued for the beaches as breakers will likely
reach 6-8 feet this morning into early this afternoon.
As the line of storms moves well offshore this afternoon, south
winds should veer southwesterly. Wind speeds will begin to decrease
but won't dip below 20 knots until sunset. The actual cold front
will then sweep offshore late tonight with winds veering north to
northeast. East to northeast winds will continue Tuesday as a weak
area of low pressure develops along the front just offshore.
Winds will be relatively light early on with an onshore
component. The lingering cold front will be pushed offshore later
Wednesday with a more organized north to northeast flow developing.
The speeds during this time will be 15-20 knots at times. By the end
of the week an onshore flow slowly develops once again. Significant
seas will be 3-5 feet early on dropping later in the week as the
return flow develops.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 4 PM EDT this afternoon for SCZ017-023-024-
032-033-039-054>056-058-059.
High Surf Advisory until 4 PM EDT this afternoon for SCZ054-
056.
NC...Wind Advisory until 4 PM EDT this afternoon for NCZ087-096-099-
105>110.
High Surf Advisory until 4 PM EDT this afternoon for NCZ106-
108-110.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ250-252-254-
256.
&&
SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...TRA/SHKHazardous weather outlook, Apr 13, 5:04 AM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 504 AM EDT Mon Apr 13 2020 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 140915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 504 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ106-108-110-SCZ054-056-140915- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 504 AM EDT Mon Apr 13 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. High Surf Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. AMZ250-252-254-256-140915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 504 AM EDT Mon Apr 13 2020 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Tornado Watch. After the expiration of the Gale Warning, Winds and seas will still meet Small Craft Advisory criteria for a portion of tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
In the hours before
Local storm report, Apr 13, 8:20 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
820 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND DMG MULLINS 34.20N 79.25W
04/13/2020 MARION SC BROADCAST MEDIA
LARGE TREE DOWN IN MULLINS
&&
EVENT NUMBER ILM2000057
OLIVALocal storm report, Apr 13, 8:22 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
822 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM TORNADO 5 ESE WHITEVILLE 34.31N 78.62W
04/13/2020 COLUMBUS NC LAW ENFORCEMENT
NC HIGHWAY PATROL REPORTED TORNADO NEAR 1904 REDBUG RD
VIA RADIO
&&
EVENT NUMBER ILM2000058
OLIVALocal storm report, Apr 13, 8:26 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
826 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG 3 NW SAMPIT 33.41N 79.48W
04/13/2020 GEORGETOWN SC EMERGENCY MNGR
EM REPORTS TREES AND POWER LINES DOWN ON KENT RD, NW OF
CITY OF GEORGETOWN
&&
EVENT NUMBER ILM2000059
OLIVALocal storm report, Apr 13, 8:44 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
844 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG WALLACE 34.72N 79.83W
04/13/2020 MARLBORO SC EMERGENCY MNGR
MULTIPLE HOMES DAMAGED ON HWY 177 AND GRANTSMILLE RD.
&&
EVENT NUMBER ILM2000060
43Local storm report, Apr 13, 8:45 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
845 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 5 NW GEORGETOWN 33.41N 79.36W
04/13/2020 GEORGETOWN SC SOCIAL MEDIA
POSSIBLE TORNADO DAMAGE - TREE DOWN IN YARD AND
REPORTED PATH CLEARED THROUGH WOODS BEHIND HOME NEAR
COUNTY RD S22-20 AND S22-119
&&
EVENT NUMBER ILM2000061
OLIVALocal storm report, Apr 13, 8:47 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
847 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 3 N QUINBY 34.28N 79.73W
04/13/2020 FLORENCE SC BROADCAST MEDIA
MULTIPLE TREES DOWN ON POCKET RD IN FLORENCE COUNTY
&&
EVENT NUMBER ILM2000062
OLIVAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:26 AM EDT | High Surf Advisory | ILM | Brunswick, New Hanover, Pender | 12 hr |
| Apr 13, 7:32 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 28 min |
| Apr 13, 7:53 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 52 min |
| Apr 13, 8:10 AM EDT | Tornado Warning | ILM | Bladen, Columbus, Pender | 35 min |
| Apr 13, 8:19 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, Pender | 26 min |
| Apr 13, 8:42 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 48 min |
| Apr 13, 8:43 AM EDT | Special Marine Warning | ILM | 29 min | |
| Apr 13, 9:01 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, New Hanover | 44 min |
| Apr 13, 9:12 AM EDT | Special Marine Warning | ILM | 63 min | |
| Apr 13, 9:15 AM EDT | Tornado Warning | ILM | Pender | 30 min |
| Apr 13, 9:17 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 28 min |
| Apr 13, 9:21 AM EDT | Tornado Warning | ILM | Brunswick, New Hanover | 24 min |
| Apr 13, 9:40 AM EDT | Tornado Warning | ILM | Brunswick, New Hanover | 17 min |
| Apr 13, 9:45 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 30 min |
| Apr 13, 10:07 AM EDT | Special Marine Warning | ILM | 38 min | |
| Apr 13, 10:26 AM EDT | Special Marine Warning | ILM | 64 min | |
| Apr 13, 6:05 PM EDT | Small Craft Advisory | ILM | 21 hr |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.